Alert archive / Louisiana / Flash Flood Warnings in 2024

Flash Flood Warning 104, NWS New Orleans, LA

December 28, 2024Saint Charles Parish, Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Dec 28, 2024, 8:48 PM CST for Saint Charles Parish, Saint John the Baptist Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2024, 8:48 PM CST (02:48 UTC)
Expired
Dec 28, 2024, 10:51 PM CST
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Saint Charles Parish, LA, Saint John the Baptist Parish, LA

The radar

The Hammond radar (KHDC), 56 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 474 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
474 m²/s²
0-3 km storm-relative helicity
513 m²/s²
Significant tornado parameter
2.9
Supercell composite
19.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 3:57 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Dec 28, 3:57 PM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
357 PM CST Sat Dec 28 2024

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(This evening through Sunday night)
Issued at 312 PM CST Sat Dec 28 2024

A regional outbreak of severe weather still seems to be on track
this afternoon and evening as the upper-level impulse ejects over
east-central Texas. The low-level jet is currently intensifying as
the surface low deepens over the ArkLaTex region. The 40-45kt
low-level jet has increased shear values over the area to 200-300
0-1 and 0-3km SRH. This, coupled with modest MLCAPE of 2000-2500
j/kg, poses a significant severe weather threat across our area,
particularly the northern half of it. We cold see multiple rounds
of convection due to confluence bands ahead of the main front.
Any supercell that can mature in this environment north of I-12
will be capable of all severe hazards, even strong, long-track
tornadoes. The last round of severe weather will be associated
with the main front, and that should get through the area around
2-3am.

Once the front comes through, a surface high filters into the area
and dry air takes over. This will cause more pleasant and clear
conditions on Sunday.

&&

.LONG TERM...
(Monday through Friday night)
Issued at 312 PM CST Sat Dec 28 2024

The next shortwave looks to move across the central CONUS during
the day Monday, giving us back onshore flow and heating up back
up. That impulse looks to throw another reinforcing front down.
Limited moisture ahead of it will cause only isolated showers
along it on Tuesday.

Behind the front, colder air and a surface high filter into the
area, causing more benign conditions behind it.

&&

.AVIATION...
(18Z TAFS)
Issued at 312 PM CST Sat Dec 28 2024

Multiple rounds of convection is on the table this evening as an
upper-level disturbance traverses the lower MS Valley. The last of
the convection is expected to be after 3am. Behind it, low
ceilings and vis will be an issue with the low-level convergence.
That should mix out shortly after sunrise as drier air and high
pressure filter in behind the front.

&&

.MARINE...
Issued at 312 PM CST Sat Dec 28 2024

Moderate onshore flow will continue through the evening and night
as well as periods of showers and thunderstorms in association
with an upper-level impulse over Texas. Its associated front will
sweep through the waters late tonight, and a return to more benign
conditions takes over behind it as a surface high pressure filters
in.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  54  66  47  69 / 100   0   0   0
BTR  57  71  51  74 /  90   0   0   0
ASD  57  72  49  70 /  90   0   0   0
MSY  58  71  53  71 /  90   0   0   0
GPT  58  70  49  68 /  90  10   0   0
PQL  59  75  48  72 /  90  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...JZ
LONG TERM....JZ
AVIATION...JZ
MARINE...JZ

In the hours before

Local storm report, Dec 28, 7:45 PM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
745 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Tstm Wnd Dmg     1 ESE Woodville         31.10N 91.28W
12/28/2024                   Wilkinson          MS   Emergency Mngr

            Trees down in Woodville and Centreville and
            along Highway 24 E. Trees also reported down
            on roads in the western part of the county.
            Power out across the county.

&&

PG
Local storm report, Dec 28, 7:59 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
759 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Tstm Wnd Dmg     St. Francisville        30.79N 91.38W
12/28/2024                   West Feliciana     LA   Emergency Mngr

            Trees and power lines reported down across
            the entire parish. Multiple roads blocked by
            trees. No injuries or structural damage.

&&

PG
Special weather statement, Dec 28, 8:01 PM CST, 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
801 PM CST Sat Dec 28 2024

LAZ046-056>060-065-084>086-290245-
St. Charles LA-Iberville LA-Upper Terrebonne LA-
Southern Livingston LA-Western Ascension LA-Assumption LA-
St. John The Baptist LA-St. James LA-Upper Lafourche LA-
Eastern Ascension LA-
801 PM CST Sat Dec 28 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ST. JOHN THE BAPTIST,
ASCENSION, ST. JAMES, NORTHWESTERN ST. CHARLES, NORTH CENTRAL
TERREBONNE, SOUTHEASTERN LIVINGSTON, SOUTHEASTERN IBERVILLE,
NORTHWESTERN LAFOURCHE AND ASSUMPTION PARISHES THROUGH 845 PM CST
...

At 800 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing funnel clouds along a line
extending from 8 miles south of Springfield to near Pierre Part.
Movement was east at 30 mph.

HAZARD...Funnel clouds, wind gusts up to 50 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Thibodaux, Gonzales, Donaldsonville, Napoleonville, Reserve,
Hahnville, Laplace, Gramercy, Lutcher, Sorrento, French Settlement,
Schriever, Montz, Garyville, Supreme, Chackbay, Whitehall, Killona,
Norco, and Edgard.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 179 and 218.
 Interstate 55 in Louisiana between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

A Tornado Watch remains in effect until 1100 PM CST for southeastern
Louisiana. A Tornado Watch also remains in effect until 200 AM CST
for southeastern Louisiana.

&&

LAT...LON 3004 9123 3039 9065 3034 9047 3029 9054
      3020 9055 3021 9048 3029 9042 3029 9029
      3018 9039 3010 9037 3006 9026 2964 9085
      2978 9110 2983 9111 2985 9118 2997 9126
TIME...MOT...LOC 0200Z 283DEG 26KT 3031 9056 2995 9113

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TJS
Local storm report, Dec 28, 8:02 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
802 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Tstm Wnd Dmg     5 WSW Magnolia          31.11N 90.54W
12/28/2024                   Pike               MS   Emergency Mngr

            Half of the roof was ripped off a house on
            Church Rd. outside of Magnolia.

&&

PG
Special weather statement, Dec 28, 8:10 PM CST, 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
810 PM CST Sat Dec 28 2024

LAZ039-076-079>082-MSZ077-083-086-290245-
Washington LA-Southeast St. Tammany LA-Central Tangipahoa LA-
Lower Tangipahoa LA-Northern St. Tammany LA-
Southwestern St. Tammany LA-Northern Hancock MS-Southern Hancock MS-
Pearl River MS-
810 PM CST Sat Dec 28 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ST. TAMMANY,
SOUTHEASTERN TANGIPAHOA AND EASTERN WASHINGTON PARISHES, HANCOCK AND
PEARL RIVER COUNTIES THROUGH 845 PM CST
...

At 810 PM CST, Doppler radar was tracking strong thunderstorms
capable of producing funnel clouds along a line extending from near
Varnado to 10 miles southeast of Ponchatoula. Movement was east at 30
mph.

HAZARD...Funnel clouds, wind gusts up to 50 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Slidell, Bogalusa, Picayune, Covington, Poplarville, Pearl River,
Abita Springs, Varnado, Madisonville, Folsom, Sun, Kiln, Pearlington,
Enon, Lacombe, Crossroads, Stennis Space Center, Robert, Bush, and
Mcneil.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 259 and 273.
 Interstate 10 in Mississippi between mile markers 1 and 13.
 Interstate 12 between mile markers 46 and 84.
 Interstate 55 in Louisiana between mile markers 16 and 23.
 Interstate 59 in Louisiana between mile markers 1 and 11.
 Interstate 59 in Mississippi between mile markers 1 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CST for southeastern
Louisiana...and southern Mississippi. A Tornado Watch also remains in
effect until 200 AM CST for southeastern Louisiana...and southern
Mississippi.

&&

LAT...LON 3057 8934 3016 8949 3013 8959 3014 8964
      3017 8968 3016 8976 3022 8987 3024 8999
      3030 9003 3036 9019 3027 9029 3028 9032
      3030 9031 3029 9047 3032 9049 3100 8997
      3101 8950 3098 8943 3101 8942 3101 8935
TIME...MOT...LOC 0210Z 276DEG 27KT 3093 8976 3034 9032

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TJS
Local storm report, Dec 28, 8:13 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
813 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Tstm Wnd Dmg     Liberty                 31.16N 90.80W
12/28/2024                   Amite              MS   Law Enforcement

            Multiple trees down on Mississippi Highway
            24 between Liberty and McComb.

&&

PG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:07 PM CSTSevere Thunderstorm Warning Considerable damage threatLIXEast Baton Rouge, East Feliciana, Livingston, Pointe Coupee, Saint Helena, Tangipahoa and 2 more38 min
Dec 28, 6:24 PM CSTTornado WarningLIXEast Feliciana, Saint Helena, Tangipahoa, Washington51 min
Dec 28, 6:43 PM CSTSevere Thunderstorm Warning Considerable damage threatLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena, Tangipahoa, Washington47 min
Dec 28, 6:59 PM CSTTornado WarningLIXEast Baton Rouge, Livingston11 min
Dec 28, 7:14 PM CSTTornado WarningLIXTangipahoa, Washington46 min
Dec 28, 7:17 PM CSTSevere Thunderstorm WarningLIXAscension, Assumption, East Baton Rouge, Iberville, Livingston, Saint James and 1 more43 min
Dec 28, 7:30 PM CSTSevere Thunderstorm WarningLIXLivingston, Saint Tammany, Tangipahoa, Washington45 min
Dec 28, 7:34 PM CSTSpecial Marine WarningLIX116 min
Dec 28, 7:53 PM CSTTornado WarningLIXWashington17 min
Dec 28, 8:01 PM CSTSpecial Weather StatementLIXAscension, Assumption, Saint James, Saint John the Baptist44 min
Dec 28, 8:10 PM CSTSpecial Weather StatementLIXSaint Tammany, Washington35 min
Dec 28, 8:34 PM CSTTornado WarningLIXSaint Tammany29 min
Dec 28, 9:03 PM CSTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles3 hr
Dec 28, 9:08 PM CSTSpecial Marine WarningLIX67 min
Dec 28, 11:52 PM CSTSpecial Marine WarningLIX113 min
Dec 29, 12:21 AM CSTSpecial Marine WarningLIX54 min
Dec 29, 12:48 AM CSTSpecial Marine WarningLIX57 min
Dec 29, 1:09 AM CSTSpecial Marine WarningLIX66 min
Dec 29, 1:37 AM CSTSpecial Marine WarningLIX53 min
Dec 29, 2:12 AM CSTSpecial Marine WarningLIX63 min
Dec 29, 2:21 AM CSTSpecial Marine WarningLIX54 min
Dec 29, 3:15 AM CSTDense Fog AdvisoryLIXAscension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston and 9 more4 hr
Dec 28, 9:48 PM CSTSpecial Weather StatementLIXHarrison57 min
Dec 28, 10:13 PM CSTTornado WarningLIXHarrison, Jackson15 min
Dec 29, 12:42 AM CSTSpecial Weather StatementLIXJackson33 min

Nearby

Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.